Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is my partner being dosed correctly?
Oct 1, 2008

My partner was diagnosed 6 weeks ago with AIDS- CD4=30, HIV= 250K. Our ID placed him on Reyataz 200 mg BID and Trizivir 60 mg BID. I can not find this dosage regimen anywhere in the literature that I have searched. I am a Radiologist (MD) and probably know just enough to ask stupid questions. I am worried about the dosage because my partner has experienced SEVERE reflux symptoms and if we could get him on on QD dosage we might get him on an acid inhibitor. The ID on hearing his symptoms placed him on a one week diflucan trial. I'm really frustrated.....HELP

Response from Dr. Young

Dear Dr. Radiologist, thanks for your post.

I'm very sorry to hear about your partner's diagnosis. I'm quite concerned about the case scenario you describe.

Who is your partner's ID? Does he or she read current US treatment guidelines?

This is an entirely unconventional drug regimen-- one without support in US, British or other national treatment guideline.

Unless there is some really odd drug resistance pattern, there's no support for using triple nucleoside + protease inhibitors (as his regimen is) for first line treatment. A two nucleoside regimen (for example, reducing the AZT+3TC+abacavir to 3TC+abacavir) would be more consistent with current opinion.

Now as to the atazanavir (Reyataz); this is dosed once-daily, 400 mg (without ritonavir) or 300 mg (with 100 mg ritonavir boosting). All current treatment guidelines recommend the use of ritonavir boosted PIs because of significant superiority over their unboosted cousins. I'd have to ask why unboosted 'taz was chosen. Moreover, if your partner has SEVERE reflux, I'd further ask why 'taz-- since there is a very significant drug interaction between acid lowering agents and this PI; other recommended PIs (like fosamprenavir (Lexiva) or lopinavir (Kaletra)) don't have this issue. In my opinion, patients who likely need acid lowering agents really shouldn't be on atazanavir, since the use of antacids can really compromise the antiviral potency of their regimen and jeopardizes the development of drug resistance.

One last point, his reflux symptoms deserves some inquiry. Most patients with very low CD4s are actually achlorhydric (no stomach acid), so acid reflux is relatively uncommon. I'd want to know if there is something else causing esophageal symptoms (ie, esophagitis). Here, in a patient with 30 CD4 cells, I'd have a low threshold to obtain a diagnostic upper endoscopy with possible biopsy.

Sounds like it's time for a really good discussion about the rationale behind your partner's doctors decision making.

Write back anytime and best of health to the two of you,

BY



Previous
Med Switch?
Next
atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement